Iowa, 2016

Tornado and Flash Flood in Iowa, May 23 to 24, 2016

May 23 to 24, 2016 · NWS FSD · 14 events in 6 counties and zones

Thunderstorms produced large hail at several locations in northwest Iowa during the late afternoon and early evening of May 23rd. The storms also produce damaging winds at one location, flash flooding at another, and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at several locations in northwest Iowa during the late afternoon and early evening of May 23rd. The storms also produce damaging winds at one location, flash flooding at another, and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 3:08 PM CST, 30 minutes earlier.

Area forecast discussion, May 23, 3:08 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
408 PM CDT MON MAY 23 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 406 PM CDT Mon May 23 2016

The forecast will be tricky through this evening, with the potential
for active weather through early to mid evening. An interesting
convergence zone has set up roughly from near Vermillion to Windom
as southeast winds to the east converge with southwest winds to the
west. While stratus remains parked across areas east of the James
River, it has thinned and breaks in the stratus have allowed
temperatures to heat out into the 70s to the east of the convergence
zone. Plenty of low/mid level moisture persists with dewpoints well
into the 60s. Meanwhile a subtle mid level wave near the Kansas and
Nebraska border is lifting northeast towards northwest Iowa into the
early evening.

RAP forecast soundings suggest that the region east of the
convergence zone is very weakly capped or uncapped and instability
has increased as high as 1500 j/kg MUCAPE in northwest Iowa. The
concern however, is that shear values are marginal at best in this
region, and decrease to the east. With the greatest shear in the 3
to 6 km layer, expect that hail to ping pong size would be the
primary severe threat if any storm can manage to get going, although
an isolated gust to 60 mph will also be possible. Again, the severe
threat looks to be quite conditional and dependent on how unstable
and how much shear we can manage in the next several hours.

Additionally, model and storm motion trends also suggest that heavy
rain with cells may lead to a small localized flash flooding concern
if cells train over an area. Precipitable water values are high, but
not extreme.

Showers and storms diminish from west to east this evening, with
generally dry conditions expected overnight into Tuesday. Highs
Tuesday will be quite pleasant in the lower to mid 80s with a great
deal of sunshine and relatively light winds.

.LONG TERM...(Tuesday night through Monday)
Issued at 406 PM CDT Mon May 23 2016

Shortwave approaching in southwest flow aloft will work on
increasing chances for thunderstorms heading through Tuesday night
and into early Wednesday. Low level jet fairly modest at 30 to 40
knots focused into eastern Nebraska, and but deep effective shear
remains fairly modest 25 to 35 knots across the far southern CWA.
With elevated instability 700-1200 J/kg, not out of the question to
see a hail producing storm wander toward the lower Missouri
corridor.  A lot of precipitable water in place, so would also
potentially be dealing with some areas of heavier rainfall.
Remains some question as to how active area closer to synoptic warm
front to the south during the evening, which could impact where
convergence of low level jet will tend to focus later on in the
evening and further overnight.  For right now, highest threat for
heavier rainfall and severe would remain mainly south.

Northward lifting of the wave on Wednesday will trim precipitation
chances through the morning from southwest to northeast. Eventually,
not synoptically in the best of locations to support organized lift
by Wednesday afternoon and evening. However, there will be a
lingering diffuse convergence zone somewhere near southeast South
Dakota into southwest Minnesota by late day, and areas near this
given soundings with but a weak cap in wake of morning convection
could support a few scattered storms, with shear between southerly
near surface flow and southwest flow aloft enough to warrant concern
of severe potential.

Should be a quieter period starting later Wednesday evening into
Thursday, as low level synoptic boundary settles southward into
southern Nebraska and central Iowa. There is a hint of another
subtle southwest flow wave which approaches late day. While appears
in most solutions as if boundary will be just a bit too far
southeast to help focus instability, will defer at least a bit to
the GFS which really activates late day convection for the lower
Missouri valley into northwest Iowa and carry some minimal pops.
Other solutions are slower with wave, which pushes the better
precipitation chances into the overnight period and into Friday,
which seems much more likely at this point. ECMWF is about 12-18
hours slower with main wave lifting through Friday into Saturday
than GFS and not quite as much faster than Canadian.  One thing for
sure about the forecast, there should be periodic precipitation
threat through much of the weekend, but perhaps will need to
introduce more of a break by Sunday.

By early next week, a trend toward ridging aloft and weakening of
the mid level flow in place, meaning while precip chances remain,
the day-to-day organized severe threat should diminish. Temps again
should remain generally at or above normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 106 PM CDT Mon May 23 2016

Scattered showers and thunderstorm are expected to develop east of
Yankton to Luverne to Windom line early afternoon through early
evening. MVFR ceilings will continue in this region, with
occasional improvements in the afternoon. However, ceilings and
visibility should drop back to MVFR and IFR in thunderstorm
activity. There may also be the potential for patchy fog, mainly
east of I-29 late tonight.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...Chapman
AVIATION...
Hazardous weather outlook, May 23, 12:05 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 PM CDT MON MAY 23 2016

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-241815-
SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
DIXON-DAKOTA-CLAY SD-UNION-
105 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE EARLY
AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE WITH UP TO PING
PONG SIZE AND ISOLATED WIND GUSTS TO 60 MPH. THERE IS ALSO A SMALL
THREAT FOR FLASH FLOODING WITH LOCALLY HEAVY RAINFALL IN
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SEVERE STORMS DEVELOPING LATE TUESDAY
AFTERNOON INTO TUESDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREATS DURING THIS TIME.

PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY THROUGH THE
WEEKEND. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING
LARGE HAIL OR DAMAGING WINDS. HOWEVER...SPECIFIC TIMING AND
LOCATION OF THE SEVERE THREAT IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 1 PM AND 8 PM TODAY.

IAZ001>003-MNZ072-080-081-089-090-097-098-SDZ067-241815-
LYON IA-OSCEOLA-DICKINSON-LYON MN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-LINCOLN SD-
105 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE EARLY
AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE WITH UP TO PING
PONG SIZE AND ISOLATED WIND GUSTS TO 60 MPH. THERE IS ALSO A SMALL
THREAT FOR FLASH FLOODING WITH LOCALLY HEAVY RAINFALL IN
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL MOVE BACK INTO THE REGION TUESDAY
NIGHT...AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS DURING THIS TIME.

PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY THROUGH THE
WEEKEND. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING
LARGE HAIL OR DAMAGING WINDS. HOWEVER...SPECIFIC TIMING AND
LOCATION OF THE SEVERE THREAT IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 1 PM AND 7 PM TODAY.

MNZ071-SDZ038>040-050-052>066-068-069-241815-
LINCOLN MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-YANKTON-
105 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS DEVELOPING EARLY THIS
AFTERNOON NEAR THE INTERSTATE 29 CORRIDOR. IF THESE STORMS DO
DEVELOP...ISOLATED STORMS MAY PRODUCE HAIL TO THE SIZE OF HALF
DOLLARS OR WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL MOVE BACK INTO THE REGION LATE
TUESDAY AFTERNOON THROUGH TUESDAY NIGHT...AND ISOLATED SEVERE
STORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS DURING THIS TIME.

PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY THROUGH THE
WEEKEND. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING
LARGE HAIL OR DAMAGING WINDS. HOWEVER...SPECIFIC TIMING AND
LOCATION OF THE SEVERE THREAT IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, May 23, 10:14 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       1 NW SALEM              43.74N 97.41W
05/23/2016  E1.05 INCH       MCCOOK             SD   TRAINED SPOTTER

&&

JC

The radar

The Sioux Falls radar (KFSD), 113 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Plymouth

When
May 23, 3:38 PM CST
Where
Plymouth County, 0.86 mi SE of Hinton
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
42.620, -96.290

Tornado, Sioux

When
May 23, 3:41 PM CST to 3:42 PM CST
Where
Sioux County, 3.67 mi NE of Granville to 3.71 mi NE of Granville
Rating
EF0
Path length
0.05 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
43.010, -95.870

A brief tornado, a landspout, caused no reported damage.

Hail, Plymouth

When
May 23, 4:35 PM CST
Where
Plymouth County, 0.69 mi S of Millnerville
Measured
1 in hail
Reported by
Public
Coordinates
42.670, -96.500

Hail, Plymouth

When
May 23, 4:40 PM CST
Where
Plymouth County, 1.72 mi NE of Millnerville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.700, -96.480

Hail, Sioux

When
May 23, 4:42 PM CST
Where
Sioux County, 2.57 mi NW of Sheldon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.210, -95.900

Flash Flood, Plymouth

When
May 23, 4:55 PM CST to May 24, 8:00 PM CST
Where
Plymouth County, 0.69 mi S of Le Mars Muni Arpt to 2.07 mi ESE of Le Mars
Cause
Heavy Rain
Reported by
Public
Coordinates
42.770, -96.200

Heavy rain caused flash flooding of several streets and also flooded railroad tracks.

Hail, Lyon

When
May 23, 4:58 PM CST
Where
Lyon County, 6.18 mi ESE of George Sudenga Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.310, -95.860

Hail, Plymouth

When
May 23, 5:02 PM CST
Where
Plymouth County, 3.55 mi E of Westfield
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -96.530

Hail, Lyon

When
May 23, 5:05 PM CST
Where
Lyon County, 4.25 mi ESE of George Sudenga Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.330, -95.890

Hail, Lyon

When
May 23, 5:08 PM CST
Where
Lyon County, 5.7 mi ENE of George Sudenga Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.370, -95.860

Hail, Osceola

When
May 23, 5:20 PM CST
Where
Osceola County, 5.12 mi NW of Allendorf
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.480, -95.680

Most hail was pea to dime size with a few the size of quarters.

Thunderstorm Wind, Plymouth

When
May 23, 5:25 PM CST
Where
Plymouth County, 6.08 mi NNE of Kingsley
Measured
71 kt (82 mph) measured gust
Reported by
Public
Coordinates
42.660, -95.920

Thunderstorm winds caused tree damage, including up to 6 inch diameter branches broken off. The winds also blew weather equipment off a garage.

Hail, Cherokee

When
May 23, 5:43 PM CST
Where
Cherokee County, 0.51 mi W of Marcus
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.820, -95.810

Hail was mostly pea size, but there were a few large stones up to ping pong ball size.

Hail, O'Brien

When
May 23, 5:55 PM CST
Where
O'Brien County, 3.43 mi SE of Germantown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.910, -95.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633643, 633644, 633649, 633650, 633651, 633654, 633938, 633939, 633943, 633944, 633947, 633948, 633950, 633951.